Alert archive / Mississippi / Freeze Warnings in 2011

Freeze Warning 1, NWS Jackson, MS

October 20, 20119 parishes in Louisiana; 17 counties in Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this freeze warning at Oct 20, 2011, 4:54 PM CDT for 9 parishes in Louisiana; 17 counties in Mississippi; Ashley County, Chicot County, Arkansas. It took effect at Oct 21, 2011, 3:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2011, 4:54 PM CDT (21:54 UTC)
In effect from
Oct 21, 2011, 3:00 AM CDT
Expired
Oct 21, 2011, 8:00 AM CDT
In force
5 hr
Issued by
NWS Jackson, MS
All 28 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Bolivar County, MS, Carroll County, MS, Claiborne County, MS, Franklin County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jefferson County, MS, Leflore County, MS, Montgomery County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WWUS74 KJAN 202154
NPWJAN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON MS
454 PM CDT THU OCT 20 2011


ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059>061-210600-
/O.NEW.KJAN.FZ.W.0001.111021T0800Z-111021T1300Z/
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY...
CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...
VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...GREENVILLE...
BELZONI...ISOLA...DURANT...TCHULA...LEXINGTON...PICKENS...
GOODMAN...MAYERSVILLE...ROLLING FORK...ANGUILLA...YAZOO CITY...
VICKSBURG...PORT GIBSON...FAYETTE...NATCHEZ...BUDE...ROXIE...
MEADVILLE
454 PM CDT THU OCT 20 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURES ACROSS NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS
  AND PORTIONS OF CENTRAL MISSISSIPPI WILL FALL INTO THE UPPER 20S
  AND LOWER 30S FOR SEVERAL HOURS TONIGHT. PRECAUTIONS SHOULD BE
  TAKEN TO PROTECT TENDER VEGETATION AND ANIMALS.

* IMPACTS...TEMPERATURES WILL RANGE FROM 27-32 DEGREES...CROPS...
  PLANTS AND OTHER VEGETATION MAY BE DAMAGED. COLD TEMPERATURES MAY
  ALSO IMPACT SMALL ANIMALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
883 
WWUS74 KJAN 210104 AAA
NPWJAN

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
804 PM CDT THU OCT 20 2011

ARZ074-LAZ007-015-023>026-MSZ053-059>061-210215-
/O.CAN.KJAN.FZ.W.0001.111021T0800Z-111021T1300Z/
ASHLEY-MOREHOUSE-RICHLAND-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...BASTROP...RAYVILLE...DELHI...WINNSBORO...
JONESVILLE...HARRISONBURG...NEWELLTON...ST. JOSEPH...WATERPROOF...
VIDALIA...FERRIDAY...WEST FERRIDAY...PORT GIBSON...FAYETTE...
NATCHEZ...BUDE...ROXIE...MEADVILLE
804 PM CDT THU OCT 20 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES TONIGHT ARE EXPECTED TO REMAIN ABOVE FREEZING. PATCHY
FROST IS EXPECTED HOWEVER AS TEMPERATURES FALL INTO THE MID 30S.
PRECAUTIONS SHOULD BE TAKEN TO PROTECT ANY SENSITIVE OUTDOOR
VEGETATION.

$$

ARZ075-LAZ008-009-016-MSZ018-019-025>028-034>036-040>042-047-
210915-
/O.EXT.KJAN.FZ.W.0001.111021T0900Z-111021T1300Z/
CHICOT-WEST CARROLL-EAST CARROLL-MADISON LA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
INCLUDING THE CITIES OF...DERMOTT...LAKE VILLAGE...EUDORA...
OAK GROVE...EPPS...LAKE PROVIDENCE...TALLULAH...CLEVELAND...
INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...VAIDEN...
NORTH CARROLLTON...CARROLLTON...WINONA...GREENVILLE...BELZONI...
ISOLA...DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...
MAYERSVILLE...ROLLING FORK...ANGUILLA...YAZOO CITY...VICKSBURG
804 PM CDT THU OCT 20 2011

...FREEZE WARNING NOW IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE FREEZE WARNING IS NOW IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY.

* TEMPERATURES ACROSS THE WARNED AREA WILL RANGE BETWEEN 31 AND 34
  DEGREES EARLY TOMORROW MORNING. TEMPERATURES ABOVE FREEZING WILL
  QUICKLY RETURN AFTER SUNRISE.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED FROM THE COLD TEMPERATURES. OUTDOOR ANIMALS WILL
  ALSO BE SUSCEPTIBLE TO INJURY. CAUTION IS ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BK
878 
WWUS74 KJAN 211309
NPWJAN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON MS
809 AM CDT FRI OCT 21 2011

...FREEZE WARNING FOR THE MS DELTA HAS EXPIRED...

.TEMPERATURES WILL RISE ABOVE THE FREEZING MARK OVER THE NEXT HOUR
AND THE FREEZE WARNING HAS EXPIRED AS OF 8AM.

ARZ075-LAZ008-009-016-MSZ018-019-025>028-034>036-040>042-047-
211415-
/O.EXP.KJAN.FZ.W.0001.000000T0000Z-111021T1300Z/
CHICOT-WEST CARROLL-EAST CARROLL-MADISON LA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
INCLUDING THE CITIES OF...DERMOTT...LAKE VILLAGE...EUDORA...
OAK GROVE...EPPS...LAKE PROVIDENCE...TALLULAH...CLEVELAND...
INDIANOLA...RULEVILLE...GREENWOOD...GRENADA...VAIDEN...
NORTH CARROLLTON...CARROLLTON...WINONA...GREENVILLE...BELZONI...
ISOLA...DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...
MAYERSVILLE...ROLLING FORK...ANGUILLA...YAZOO CITY...VICKSBURG
809 AM CDT FRI OCT 21 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 



$$

ALLEN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Oct 20, 4:20 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 20, 4:20 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS...CORRECTED TO ADD FREEZE WARNING
420 PM CDT THU OCT 20 2011

.DISCUSSION...TEMPERATURES BOTTOMED OUT IN A FEW LOCATIONS THIS
MORNING AND THERE IS STILL CONCERN THAT TEMPERATURES WILL FALL BELOW
FREEZING AGAIN IN THE MORNING AT THE SAME LOCATIONS. DEWPOINTS AT
THIS TIME ARE IN THE LOWER AND MID 20S ACROSS NORTHEAST LOUISIANA AND
PORTIONS OF WEST MISSISSIPPI...WHICH ARE THE MAIN AREAS OF CONCERN.
EXPECTIING THE SAME AREAS TO REACH FREEZING AGAIN TONIGHT...SO WILL
GO WITH A FREEZE WARNING. UPDATED ZONES WILL BE OUT SHORTLY. WINDS
WILL LIKELY BE LIGHT THROUGH THE NIGHT FOR THE EASTERN THIRD OF THE
CWA...SO TEMPERATURES WILL LIKELY REMAIN JUST ABOVE FREEZING.

THE MODELS SUGGEST THE SURFACE HIGH WILL BE PLANTED OVER THE CWA
TONIGHT...WITH A GRADUAL SHIFT BY MORNING. THIS SET UP SHOULD LEAD TO
EXCELLENT RADIATIONAL COOLING ACROSS THE AREA. RAW MODEL VALUES
850/925 TEMPS SUGGEST THAT MOST OF THE CWA WILL BE LOWER THAN MAV/MET
TEMPERATURES...SO LOWERED VALUES EVERYWHERE A COUPLE DEGREES. DID NOT
JUMP ON ANY EXTREME VALUES...AGAIN NOT CONFIDENT WINDS WILL BE CALM
AWAY FROM THE MISSISSIPPI RIVER DELTA ON BOTH SIDES OF THE RIVER.
ALSO ANTICIPATING DEWPOINTS TO INCREASE SLIGHTLY THROUGH THE NIGHT.

RAW MODEL NUMBERS THROUGH SATURDAY NIGHT WERE COOLER THAN GUIDANCE
VALUES. MADE SOME SMALL ADJUSTMENTS TO FRIDAY...BUT STUCK WITH
GUIDANCE FOR SATURDAY. SOUTHERLY WINDS SHOULD RETURN FRIDAY
NIGHT...INCREASING MOISTURE AND TEMPERATURES ACROSS THE REGION.
MODELS HAVE TEMPERATURES APPROACHING 80 IN THE SOUTHWEST SATURDAY
AFTERNOON. THE RIDGE MOVES EAST LATE SATURDAY...WITH THE NEXT
BOUNDARY APPROACHING SUNDAY. POPS WERE AROUND 20 PERCENT IN THE
EXTREME NORTHWEST PORTIONS OF THE CWA. OPTED NOT TO INCLUDE RAIN AT
THIS TIME FOR SATURDAY NIGHT. THE BOUNDARY MAY NOT COME THROUGH UNTIL
AFTER 12Z. OVERALL...NO BIG CHANGES TO THE FORECAST. COOL AND DRY
WILL CONTINUE THROUGH SATURDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TAF PERIOD UNDER
CLEAR SKIES AND CONTINUING THROUGH MUCH OF SATURDAY. WINDS WILL
GENERALLY BE AROUND 10 KT THIS AFTERNOON WITH HIGHER GUSTS TO 15-18
KT AT TIMES. WINDS WILL SUBSIDE THROUGH THE EVENING AND GO TO NEAR
CALM THROUGH THE OVERNIGHT. SOME AREAS OF PATCHY SHALLOW GROUND FOG
IN MOIST DRAINAGE AND RIVER STREAMS WILL BE POSSIBLE NEAR NEAR THE
DAWN HOURS FRIDAY. ANY FOG WILL QUICKLY DISSIPATE BY 8 TO 9AM /ALLEN/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       35  68  41  74 /   2   0   0   0
MERIDIAN      33  67  35  72 /   2   1   1   0
VICKSBURG     30  69  40  75 /   1   0   0   1
HATTIESBURG   37  70  40  75 /   1   0   0   0
NATCHEZ       32  72  42  76 /   1   0   0   0
GREENVILLE    31  67  42  73 /   1   0   0   1
GREENWOOD     31  66  38  72 /   1   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR MSZ018-019-
     025>028-034>036-040>042-047-053-059>061.

LA...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR LAZ007>009-015-
     016-023>026.

AR...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR ARZ074-075.

&&

7/ALLEN
Hazardous weather outlook, Oct 20, 4:47 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CDT THU OCT 20 2011

MSZ029>033-037>039-043>046-048>052-054>058-062>066-072>074-212200-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
447 PM CDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY
AREAS OF FROST CAN BE EXPECTED TONIGHT. TEMPERATURES WILL FALL INTO
THE LOWER TO MID 30S AGAIN ACROSS THE REGION. THE COOLEST
TEMPERATURES CAN BE EXPECTED AROUND SUNRISE...WHERE VALUES WILL HOVER
JUST ABOVE FREEZING FOR A FEW HOURS. FROST CAN BE EXPECTED ON GRASS
AND OTHER VEGETATION. PRECAUTIONS SHOULD BE TAKEN.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059>061-212200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
447 PM CDT THU OCT 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

HIGH PRESSURE WILL ALLOW TEMPERATURE ACROSS THE REGION TO FALL INTO
THE UPPER 20S TO LOWER 30S LATE TONIGHT. PRECAUTIONS SHOULD BE TAKEN
TO PROTECT TENDER VEGETATION. TEMPERATURES WILL LIKELY BE NEAR OR
BELOW FREEZING FOR A FEW HOURS...GENERALLY JUST BEFORE SUNRISE.
TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AROUND 8 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

Nearby

Freeze Warnings in Mississippi, 2011Freeze Warnings in Louisiana, 2011Freeze Warnings in Arkansas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.